Facebook Twitter

HIP PROBLEM TARGETS YOUNGSTERS

SHARE HIP PROBLEM TARGETS YOUNGSTERS

Question: Three months ago, my 8-year-old was diagnosed with Legg-Calve-Perthes disease. He had never had a serious hip injury. He has been in a brace since the diagnosis, but there is no improvement in the hip so far. I am very concerned. Can you tell me what is left to do in such cases?

- T.W.Answer: Briefly, Legg-Calve-Perthes (LEG kal-VAY PER-tez) disease - named for three investigative doctors - involves a sudden disruption of blood supply to the top part of the hip. It affects children for the most part. We can't say what causes it.

The disease frequently causes a limp, stiffness and pain. The severity of symptoms corresponds to the degree of circulation loss and bone deterioration.

I know how disheartening it is to have a youngster with such a problem.

Hip rest in a brace is standard treatment. Otherwise, only time and restoration of blood supply will permit establishment of new bone to replace what has been lost.

Three months seems an eternity, I know, but medically it is too soon to evaluate the full effect of your son's treatment. That can take more than a year.

In time, if healing fails to occur, options can be widened to include surgery to speed things up. The boy's doctor should be able to answer all such questions for you.

Question: I get severe pain in my lower abdomen area. It comes on about a week after my period. I've had D and C done, also scoping of the ovaries. I have also been told I have irritable bowel syndrome, too. Are all these things related? My present doctor wants me to go on birth-control pills, but I am resisting that.

- L.Y.

Answer: Some women with irritable bowel syndrome do get increased severity of symptoms timed somewhat to their menstrual cycles and the hormonal changes that occur then. Is your abdominal pain the crampy kind? Pain like that is typical of IBS, along with bloating and alternating diarrhea and constipation.

Let me suggest the possibility of endometriosis, which can cause abdominal pain with monthly hormonal changes. The endometrial deposits are actually transplanted bits of shed uterine lining. That tissue also responds to hormone cycles. Such shed tissue can migrate widely, even to the small or large bowel, producing symptoms there.

Don't dismiss the contraceptive pill idea. It might explain hormone-related bowel woes and other such problems.

I'm sending you my colitis booklet. Others can order a copy by writing: Dr. Donohue - No. 6, P.O. Box 5539, Riverton, NJ 08077-5539. Enclose $3 and a self-addressed, stamped (52 cents) No. 10 envelope.

Question: In discussing bone weakening you advised use of estrogen supplements to prevent it. You also said concern over breast cancer was "largely misplaced," that the risk was practically nonexistent. I had surgery for malignant breast. Doctors have me on Nolvadex, an estrogen suppressor, probably for life. I also have bone thinning. Do you advise my stopping the Nolvadex?

- J.G.

Answer: Do not stop the Nolvadex.

You are right in noting that estrogen can foster growth of certain breast cancers, so-called estrogenic types. Nolvadex - tamoxifen - inhibits that effect.

I sense confusion. It is most unlikely that estrogen would INITIATE breast cancer. However, once cancer has developed, estrogen can stimulate its growth.

Follow your doctor's orders. You might want to ask about taking calcium supplements to help the bones. Quitting smoking and getting exercise also helps foster strong bones.